120 Laryngeal Dystonia and Buccolingual Crisis: Dystonic Reactions in 2 Patients Receiving Prochlorperazine During Suboxone Therapy.CNS Spectr. 2020 Apr; 25(2):278.CS
We report two cases of acute dystonia in patients after receiving prochlorperazine to address nausea in the context of buprenorphine/naloxone (Suboxone) therapy. Both were admitted for opioid withdrawal and developed nausea and vomiting refractory to ondansetron on the first hospital day.Within six hours of receiving an intramuscular injection of ten milligrams of prochlorperazine, a 24-year-old Caucasian male developed buccolingual crisis (trismus and dysphagia). His symptoms resolved with repeated intramuscular doses of diphenhydramine, benztropine, and lorazepam.A 31-year-old Caucasian female developed laryngeal dystonia (stridor) and buccolingual crisis (dysphagia, grimacing, and tongue protrusion) within thirty minutes of receiving ten milligrams of prochlorperazine intramuscularly. Given respiratory impairment, emergency airway protection was initiated, and the patient responded to repeated intramuscular doses of benztropine and lorazepam.Although one patient was male and both were relatively young, they did not have other known risk factors for drug induced acute dystonic reactions including history of dystonic reactions, recent cocaine use, or low BMI. Neither patient had a history of exposure to antipsychotic medications and both had medical histories that were otherwise noncontributory. While both patients were at risk for or developing dehydration from nausea and vomiting, their electrolytes were within normal limits on admission, less than twelve hours earlier. We postulate potential etiologies that may possibly explain these events:1)The patients' reactions are consistent with the expected number in the general population to have acute dystonia secondary to prochlorperazine use. A small study in 2000 showed that 3.9% of patients receiving prochlorperazine for nausea in an emergency room setting experienced acute dystonia.2)Could patients receiving intramuscular prochlorperazine during Suboxone therapy have increased risk for severe acute dystonic reactions? According to the European Medicines Agency, hypertonicity is a "common" side effect of Suboxone, occurring in 1% to 10% of patients.3)Could there be potential interactions between Suboxone and prochlorperazine or between prochlorperazine and substances detected (or undetectable, such as designer drugs) via routine toxicology screening?4)Could the acute dystonia be unrelated to medication interaction, but instead result from use of prochlorperazine in patients having rapid electrolyte shifts and exhibiting dehydration during acute opioid withdrawal?Given the known risk of opioids, with or without prochlorperazine, to cause respiratory depression and these case reports of acute dystonia with the potential to cause airway impairment due to prochlorperazine administration, we encourage prescribers to exercise caution when utilizing prochlorperazine for the management of nausea and vomiting in patients receiving Suboxone for acute opioid withdrawal.